Frustrated Readers Unite, Part II
From stubborn acanthosis nigricans to issues at work and in the bedroom.
This is the second and final part in a series that addresses questions from readers about frustrating diabetes-related situations.
Sweet 16 with acanthosis nigricans
I am 16 and have an insulin level over 2000. I suffer from acanthosis nigricans. I don't feel like a normal teen because I can't wear sleeveless shirts — I have to cover my acanthosis spots. I've seen many doctors and had surgeries to try to remove my acanthosis with no success. I've tried many pills to lower my insulin levels with no help. How can I get rid of my ancanthosis?
Acanthosis nigricans, a thickening and darkening discoloration of the skin in patterns typically seen around the neck, under the armpits or in the fold of the elbow, along the waistline, and/or around the nose, eyes, and cheeks, is a result of insulin resistance (IR). When a person's body does not respond to the insulin circulating in the system, the pancreas releases more insulin to try to keep blood glucose levels normal. IR is typically hereditary and associated with weight gain.
There is no easy fix to getting rid of acanthosis nigricans. The root cause of IR must be dealt with to reduce further dark spots from forming and to possibly lighten the ones that currently exist. Be patient with yourself. This could take many months, if not years. Every choice you make related to food, exercise and medication will make the difference for your future. Have you seen a registered dietitian on an ongoing basis? Controlling weight is an important with IR. Have you seen an endocrinologist (doctor who specializes in glands — in this case — your pancreas)? How long did you take the medication? You may need to take it for years. You mentioned many approaches to trying to deal with the acanthosis nigricans, except one: exercise. How are you being active on a daily basis? Think of ways to increase your heart rate for 20 minutes every day. You have the chance to do something about your health. You can reduce your IR, prevent type 2 diabetes, and yes, wear the clothes you want to wear. Health doesn't happen with just one approach. We need the food, exercise and medication pieces (when necessary) to be in place for best results.
Give me a break…at work
I work at a hospital grill, cooking in the food department. I cannot get anyone to release me for a breakfast break. Around 10 a.m., I get shaky and have mood swings. What can I do?
Make an appointment to have a conversation about it with your supervisor. You are not required to tell your employer you have diabetes, but telling them is the only way you'll be protected by anti-discrimination laws. The law requires employers to make reasonable accommodations if requested by the employee.
You and your supervisor should come up with a plan for you to take a break, especially in a hospital environment where we are supposed to be diabetes aware. If you don't get support from your supervisor, go up the chain of command. Laws are there to protect you. The other option would be to talk with your doctor about a medication change. Maybe you need a medicine that peaks at a different time. Before changing meds, challenge your employer do the right thing.
The thrill is gone
I have trouble reaching orgasms and do not have much feeling in my clitoris. Anything I can do?
Thanks for being willing to talk about it and use the "c" word! Women with diabetes who are experiencing sexual issues have less information available than their male counterparts in the same boat. Even politicians talk about erectile dysfunction but it's rare to find a forum to discuss women's issues.
Uncontrolled diabetes can damage the nerves that affect vaginal lubrication and interfere with the ability to reach an orgasm. What can you do? The better your glucose, the better your sex life, so says the research. When glucose levels are in the target range, you have more energy to walk down lover's lane. Those who eat better see a positive effect on sexual ability. Those who exercise more have an increased ability in the bedroom. Check hormones. Menopause causes estrogen and progesterone levels to plummet and can cause a rise in glucose. Also, low testosterone levels can cause loss of sex drive and depression in women (more so with men) and replacement therapy is available. If dryness is an issue, over-the-counter personal lubricants from the pharmacy (K-Y jelly or Astroglide) can help.
Other tips include: don't be in a rush; be romantic; play mellow music; dim the lights; make dinner (or bring home take out); use foreplay; be intimate with caresses; use your imagination. Communicate with your partner. This is very challenging. Most people would rather avoid sex entirely rather than have a gentle, candid conversation, let alone find out what pleases the other, including experimenting with new positions, toys or whatever rocks your partner's world.
Thanks to all the dLife members who wrote in with questions. By doing so, you may have helped someone else with the same dilemma.
Read Theresa's bio here.
Read more of Theresa Garnero's columns.
NOTE: The information is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.
Thin Crepes Gazpacho Soup Garlic Tilapia Haricots Verts with Shallots and Pancetta Avocado-Tomatillo Dressing Barley Lentil Soup Dried Mushroom and Barley Soup Banana Mango Smoothie Tomato Bursts Texas Chili
Because I apparently have a lot of free time on my hands and because I’m remarkably immature, I offer my first installment of a series I will call, “Typo.” If you’re like me, you might be lazy. You might have a pile of clean clothes on the side of your bed the size of an igloo that you promised your wife you’d put away weeks ago. You might also shorten words because one-syllable words are way easier to say than two. I often refer to Dexcom as Dex....